Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 64, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jul 19, 2002, 4:37 PM CDT for Hancock County, Pearl River County, Mississippi; Saint Tammany Parish, Washington Parish, Louisiana. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2002, 4:37 PM CDT (21:37 UTC)
- Expired
- Jul 19, 2002, 5:30 PM CDT
- In force
- 53 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Saint Tammany Parish, LA, Washington Parish, LA, Hancock County, MS, Pearl River County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 4:40 PM CDT | Thunderstorm Wind | Pearl River, LA | A few trees were blown down damaging three houses and four automobiles. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2104 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
560 WUUS54 KLIX 192137 SVRNEW LAC103-117-MSC045-109-192233- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 435 PM CDT FRI JUL 19 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA * UNTIL 530 PM CDT * AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PEARL RIVER...OR ABOUT 10 MILES SOUTHWEST OF PICAYUNE...MOVING NORTHWEST AT 10 MPH. THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3032 8977 3040 8958 3068 8988 3066 9023
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:30 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 19, 2:30 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 230 PM CDT FRI JUL 19 2002 HAND UPPER AIR ANALYSIS CONTINUE TO SHOW A THERMAL TROUGH AT 500MB MAINLY ALONG THE MID AND LOWER MISSISSIPPI VALLEY. MOST OF LOUISIANA...ARKANSAS AND MISSISSIPPI 500MB TEMPERATURES WERE AROUND -9 AT 12Z THIS MORNING. THIS COOL AIR WAS JUST AHEAD OF A SHORT WAVE FROM WEST KENTUCKY TO NORTH TEXAS. CYCLONIC CIRCULATION AT 200MB WAS NOTED OVER NORTHEAST ARKANSAS AND ANTICYCLONIC CIRCULATION AT 200MB JUST SOUTH OF LAKE CHARLES FORECAST AREA AT 12Z THIS MORNING. PRECIPITABLE WATER VALUES OFF OF SLIDELL SOUNDINGS INDICATED A DECREASE FROM 2.2 INCHES THURSDAY MORNING TO 1.8 INCHES. IN ADDITION...PW PLOTS REVEALED POCKETS OF DRY AIR WITH 1.5 INCHES OR LESS OVER SOUTHWEST LOUISIANA/NORTHWEST GULF AND OVER GEORGIA. NO REAL INVERSIONS THROUGHOUT THE COLUMN...EXCEPT JUST ABOVE 500MB TO 450MB. SHORT RANGE MODELS ARE IN GOOD AGREEMENT. SHORT WAVE MOVE EAST ACROSS THE TENNESSEE VALLEY TO THE APPALACHIAN BY SATURDAY MORNING. SOUTHWEST FLOW WILL ADVECT DRY AIR FROM THE SOUTHWEST TO OUR FORECAST AREA SATURDAY...THUS DROPPING PWS LESS 1.5 INCHES FOR WEST HALF OF FORECAST SAT AND DECREASING POPS TO NIL...ISOLATED FOR COAST. THIS TREND SHOULD CONTINUE THROUGH SUNDAY WITH THE WEST HALF WITH ZERO POPS AND EAST HALF AROUND 10 PERCENT. SURFACE RIDGE AXIS WILL REMAIN ACROSS THE EAST HALF OF THE GULF PRODUCING A SOUTHWEST FLOW. UPPER LEVEL RIDGE AMPLIFIES OVER THE WEST CONUS...RESULTING IN A NORTHWEST FLOW OVER SOUTHEAST CONUS AND MOISTURE AXIS JUST NORTHEAST OF THE FORECAST AREA. A SHORT WAVE ON THE TOP OF THE RIDGE OUT WEST WILL MOVE EAST ACROSS THE GREAT LAKES...THUS TIGHTENING THE MOISTURE AXIS OVER THE MID SOUTH WED AND THU. THE ASSOCIATED BOUNDARY WITH THE MID WEEK SHORT WAVE WILL BECOME STATIONARY AND LIFT NORTH. WILL CONTINUE TO SLIGHT CHANCE MON THROUGH FRI WITH TEMPS IN THE 90 TO 95 DEGREE RANGE. HEAT ADVISORY WILL REMAIN IN EFFECT THROUGH SATURDAY. 500 TO 1000MB THICKNESS DO NOT CHANGE ANY OVER THE WEEKEND. HOWEVER...1000 TO 700MB THICKNESS CHANGE FROM 3080M TO 3075M. DRY AIR AND CLOSE TO NIL POPS SHOULD OFFSET FIVE METERS SATURDAY WITH ALL DAY HEATING. PRELIMINARY NUMBERS FOLLOW... MCB 74/96/74/95 0011 BTR 75/96/76/95 0011 MSY 78/95/77/94 0011 GPT 75/96/75/95 0111 .NEW...NONE LA...HEAT ADVISORY LAZ058>070. MS...NONE. 18
In the hours before
Special weather statement, Jul 19, 11:00 AM CDT, 5 hours 37 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-201100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CDT FRI JUL 19 2002 ...HEAT ADVISORY IS IN EFFECT FOR LOWER SOUTHEAST LOUISIANA... ...HEAT INDEX VALUES RANGING 102 TO 110 THIS AFTERNOON... .SYNOPSIS...HOT AND HUMID CONDITIONS DUE TO STRONG HIGH PRESSURE OVER THE AREA WILL PRODUCE A HEAT STRESS SITUATION FOR THIS AFTERNOON. SLIGHTLY COOLER TEMPERATURES IN THE MID LAYERS OF THE ATMOSPHERE ALONG WITH INTENSE SURFACE HEATING WILL PRODUCE A MODERATELY UNSTABLE ATMOSPHERE THIS AFTERNOON. ISOLATED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON ALONG LAKE AND SEA BREEZE BOUNDARIES. .THUNDERSTORMS... A FEW THUNDERSTORMS MAY DEVELOP ALONG LAKE AND SEA BREEZES MAINLY AFTER 2 PM AND DISSIPATE BY 830 PM. WIND GUSTS UP TO 40 MPH... OCCASIONAL LIGHTNING AND HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THE STORMS. THE MOST LIKELY AFFECTED AREA WILL BE ACROSS METRO NEW ORLEANS AND COASTAL PARISHES AND COUNTIES. .HEAT... HIGH TEMPERATURES THIS AFTERNOON WILL BE IN THE MIDDLE 90S WITH HEAT INDEX VALUES OF 105 TO 110 DEGREES IN THE ADVISORY AREA SOUTH AND SOUTHWEST OF LAKE PONTCHARTRAIN...AND 102 TO 105 DEGREES ELSEWHERE. .ACTIONS... HEAT PRECAUTIONS SHOULD BE TAKEN TODAY. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:46 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Orleans | 59 min |
| Jul 19, 5:22 PM CDT | Severe Thunderstorm Warning | LIX | Washington | 38 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.